A good friend of mine had a ruptured cerebral aneurysm 2 weeks ago and had brain surgery to fix the cause of the aneurysm (an arteriovenous malformation in his brain) and had a large blood clot removed. He has been in the ICU ever since and was being kept sedated using ketamine and propofol because he kept trying to remove the ventilator/shunt in his head/feeding tube, etc. whenever they let him wake up. This past Monday they took him off the ventilator and removed the shunt so then were able to stop giving him the ketamine/propofol. However, now that he is awake, he is described as being in a "drug fog" and is completely spaced out and his neurosurgeon said today this will last for at least a week. I am just wondering why this would be lasting so long. Surely it doesn't take a week for the ketamine and propofol to leave the body, especially with him being so young and burning through the drugs quite quickly? They were even having difficulty keeping him sedated with those drugs before and had to keep raising the dose to maintain the sedative effect. The only meds he has been receiving for the past 4 days is Tylenol and antibiotics for pneumonia they think he developed.
Just wondering if any nurses have had experience with this and can give a better explanation for this
"drug fog" after ketamine/propofol use. I haven't had much luck googling it. Thanks!
Dec 4, '10
Hi there, I guess the answer will depend on your friend. It can take quite a while for the effects of some of the sedatives to wear off but with any brain injury / surgery there are always other considerations.
The only person who can really answer your question with be the medic in charge of your friends care. Without assessing your friend and knowing exactly what was done it is beyond the scope of any member of this board.
I hope your friend recovers soon.